Alert archive / South Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 7, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Sep 7, 2004, 6:47 AM EDT for Calhoun County, Richland County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2004, 6:47 AM EDT (10:47 UTC)
- Expired
- Sep 7, 2004, 10:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 10.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KCAE 071054 FFWCAE SCC017-079-071400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 647 AM EDT TUE SEP 7 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * FLASH FLOOD WARNING FOR... CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA THIS INCLUDES THE CITY OF COLUMBIA * UNTIL 1000 AM EDT * AT 645 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 3 TO 4 INCHES OF RAIN HAD FALLEN IN THE AREA EXTENDING FROM THE FORT JACKSON AREA OF COLUMBIA...TO THE GADSDEN AREA OF LOWER RICHLAND COUNTY...AND INTO THE LONE STAR- CRESTON AREA OF CALHOUN COUNTY. SEVERAL MORE INCHES OF RAIN WILL LIKELY OCCUR BEFORE 900 AM...AND SEVERE FLOODING WILL LIKELY DEVELOP ON SOME ROADWAYS AND OTHER POOR-DRAINAGE AREAS. DO NOT DRIVE ON FLOODED ROADS. IT TAKES LITTLE WATER TO MOVE A VEHICLE OFF THE ROAD AND INTO DEEPER WATER. ON FOOT...KEEP AWAY FROM STORM DRAINS. REPORT DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1... 800...7 7 5...7 1 9 9. LAT...LON 3354 8070 3357 8052 3417 8085 3400 8096 $$ RJL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:00 AM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Sep 7, 3:00 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 300 AM EDT TUE SEP 7 2004 .SHORT TERM (TODAY THROUGH THURSDAY)... THE GFS HAS VERIFIED BETTER AND IS CLOSER TO THE TPC TRACK SO PLAN TO USE THIS MODEL FOR THE FORECAST. THE MAIN FORECAST PROBLEMS ARE THE TORNADO AND FLOOD THREATS. THE GFS SHOWS HIGH SHEAR CONTINUING THROUGH TONIGHT WITH H85 WINDS NEAR 40 KNOTS. THE TROPICAL MOISTURE PLUS LOW LIFTING CONDENSATION LEVELS SUPPORT A POSSIBILITY OF TORNADOES. THE THREAT MAY BE GREATEST THIS AFTERNOON BECAUSE OF HEATING. THE CHS RAOB SHOWED PRECIPITABLE WATER NEAR 2.4 INCHES. TROPICAL MOISTURE AND TRAINING IN THE BANDS ASSOCIATED WITH THE REMNANTS OF THE HURRICANE SUPPORTS VERY HEAVY RAIN AND POSSIBLE FLOODING. WE HAVE ISSUED A FLOOD WATCH FOR TODAY AND TONIGHT. THE REMNANTS OF FRANCES SHOULD BE LIFTING NORTH OF THE REGION FOR WEDNESDAY AND THURSDAY...BUT THE GFS SHOWS A SURFACE TROUGH LINGERING IN THE FORECAST AREA. THIS FEATURE SHOULD SUPPORT CONTINUED SHOWERS AND THUNDERSTORMS. THE H5 TROUGH APPEARS TO LIFT OUT WITH THE FLOW BECOMING CONFLUENT SO EXPECT COVERAGE WILL DIMINISH BECAUSE OF THE LACK OF UPPER-LEVEL LIFT. PLAN TO CUT THE GUIDANCE CONSENSUS HIGHS SLIGHTLY BECAUSE OF CLOUDINESS AND RAISE THE LOWS SLIGHTLY BECAUSE OF MIXING AND THE TROPICAL MOISTURE TODAY THROUGH WEDNESDAY NIGHT. && .LONG TERM (FRIDAY THROUGH MONDAY)... THE GFS SHOWS AN ONSHORE FLOW AND ALSO A COASTAL TROUGH DURING THE PERIOD. PLAN TO USE THE MEX POPS AND TEMPERATURES. && .AVIATION... SOUTHEAST LOW-LEVEL FLOW ADVECTING MOISTURE INTO THE REGION. GENERALLY EXPECT MVFR THROUGH THE PERIOD AS THE REMNANTS OF THE TROPICAL SYSTEM MOVE NORTHWARD. && .FIRE WEATHER TODAY SE 13 1000 WEDNESDAY SE 14 1200 && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 81 74 84 74 / 100 100 80 50 AUGUSTA 81 74 82 74 / 100 100 80 40 SUMTER 81 74 84 73 / 100 100 80 50 ORANGEBURG 82 74 84 74 / 100 100 80 40 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY GA...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY && 05/05
In the hours before
Local storm report, Sep 7, 5:55 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
555 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0446 AM TORNADO 4 SW EASTOVER 33.84N 80.75W
09/07/2004 RICHLAND SC COUNTY OFFICIAL
POSSIBLE TOUCHDOWN ON VALLEY DOWNS ROAD NEAR THE CITY OF
GADSDEN...NO FURTHER INFORMATION AT THIS TIME.
&&
JDBLocal storm report, Sep 7, 6:03 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 AM TORNADO 2 SE FOREST ACRES 34.01N 80.95W
09/07/2004 RICHLAND SC OTHER FEDERAL
MILITARY POLICE REPORTED A TORNADO TOUCHDOWN ON FORT
JACKSON. STRUCTURAL DAMAGE WAS REPORTED BUT DETAILS WERE
NOT AVAILABLE.
&&
JDBLocal storm report, Sep 7, 6:26 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
626 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0446 AM TORNADO 4 SW EASTOVER 33.84N 80.75W
09/07/2004 RICHLAND SC COUNTY OFFICIAL
*** 3 INJ *** TORNADO TOUCHDOWN ON VALLEY DOWNS ROAD NEAR
THE CITY OF GADSDEN. STRUCTURAL DAMAGE TO HOME.
0525 AM TORNADO 2 SE FOREST ACRES 34.01N 80.95W
09/07/2004 RICHLAND SC OTHER FEDERAL
MILITARY POLICE REPORTED A TORNADO TOUCHDOWN ON FORT
JACKSON. STRUCTURAL DAMAGE TO HOMES AND SEVERAL TREES
UPROOTED AND POWER LINES DOWN. MINOR STREET FLOODING WAS
ALSO REPORTED
&&
JDBThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:08 AM EDT | Tornado Warning | CAE | Calhoun | 37 min |
| Sep 7, 3:21 AM EDT | Tornado Warning | CAE | Orangeburg | 39 min |
| Sep 7, 4:23 AM EDT | Tornado Warning | CAE | Calhoun | 22 min |
| Sep 7, 4:29 AM EDT | Tornado Warning | CAE | Orangeburg | 31 min |
| Sep 7, 4:38 AM EDT | Tornado Warning | CAE | Richland | 37 min |
| Sep 7, 5:23 AM EDT | Tornado Warning | CAE | Richland | 22 min |
| Sep 7, 6:07 AM EDT | Tornado Warning | CAE | Richland | 38 min |
| Sep 7, 6:12 AM EDT | Tornado Warning | CAE | Barnwell | 48 min |
| Sep 7, 7:07 AM EDT | Tornado Warning | CAE | Aiken | 23 min |
| Sep 7, 7:44 AM EDT | Tornado Warning | CAE | Clarendon | 21 min |
| Sep 7, 8:27 AM EDT | Tornado Warning | CAE | Sumter | 18 min |
| Sep 7, 8:30 AM EDT | Tornado Warning | CAE | Lee, Sumter | 30 min |
| Sep 7, 9:03 AM EDT | Tornado Warning | CAE | Kershaw, Lee | 42 min |
| Sep 7, 9:37 AM EDT | Tornado Warning | CAE | Calhoun, Orangeburg | 23 min |
| Sep 7, 9:38 AM EDT | Tornado Warning | CAE | Clarendon | 37 min |
| Sep 7, 9:55 AM EDT | Tornado Warning | CAE | Sumter | 50 min |
| Sep 7, 10:34 AM EDT | Tornado Warning | CAE | Lancaster | 41 min |
| Sep 7, 11:05 AM EDT | Tornado Warning | CAE | Kershaw | 25 min |
| Sep 7, 12:33 PM EDT | Tornado Warning | CAE | Orangeburg | 27 min |
| Sep 7, 12:34 PM EDT | Tornado Warning | CAE | Orangeburg | 26 min |
| Sep 7, 3:31 PM EDT | Tornado Warning | CAE | Chesterfield | 44 min |
| Sep 7, 4:07 PM EDT | Tornado Warning | CAE | Bamberg | 38 min |
| Sep 7, 5:55 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 20 min |
| Sep 7, 6:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 19 min |
Nearby
Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.